Monday, November 16, 2009

I’m Having Hot Flashes!

hot flash

I could have used that title to describe the fluctuation in weather we’ve been having. It was gorgeous last week until Saturday when it began to snow off and on throughout the day, at nightfall it really picked up and by Sunday morning we had 10'”-13” of wet snow. This morning it is bitter cold but the forecast is that by early afternoon it will be in the upper 40’s and will be in the mid 50’s by Wednesday. That is not why I chose the title, however.

This will give you a good laugh at my expense. I’m rich in some of my miscues so don’t feel bad, laugh!

For quite a number of years now I have been taking a number of vitamin supplements every morning. I generally put the pills into one of those plastic containers that are partitioned off into 7 little compartments and are designed for this purpose. Just before we left on our cruise I had a routine eye exam and because I have a history of macular degeneration, it was recommended that I take an additional supplement for eye health…no problem…I bought some and added it to the mix.

Yesterday my little “week of pills” box was empty so I refilled and this morning I took my allotted portion. About fifteen minutes after taking the pills I started having severe hot flashes and my forehead and arms felt like severe prickly heat. I was stunned, confused and a little worried. I went upstairs to talk to The Bride and after a little while we discovered that my eye supplement pills and the niacin pills she was taking for cholesterol control looked almost exactly the same. So close were they that I had inadvertently loaded my “week of pills” box with niacin instead of the benign eye supplements.

It seems as if niacin has a common side effect known as the “niacin flush”. It is described as very similar to the hot flashes a woman in menopause experiences! Unfortunately, I now have had that experience…..so I guess the next time a woman says to me that I just don’t know how a woman feels, I can dispute the statement!

It didn’t take me long to get to my little “week of pills” box and rectify the situation and The Bride got a good laugh out of the situation because she had stopped taking the niacin for the very same reason and has since relied on diet and exercise to control her cholesterol.

The morals of the story are twofold. First, don’t assume that the opposite sex has no idea how you feel physically. Modern chemistry can make the dividing line in feelings very faint. Second, even with over the counter vitamins, be very careful! Make sure you know what you are ingesting or you too could have hot flashes….or worse.

Thanks for visiting.

1 comment:

Marian Love Phillips said...

That's a hoot his-self...glad between the two of you that you got to the problem quickly. :)

LinkWithin

LinkWithin Related Stories Widget for Blogs